Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 63, NWS Quad Cities, IA

June 4, 2002Cedar County, Muscatine County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 4, 2002, 10:31 AM CDT for Cedar County, Muscatine County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2002, 10:31 AM CDT (15:31 UTC)
Expired
Jun 4, 2002, 11:15 AM CDT
In force
44 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Cedar County, IA, Muscatine County, IA

The radar

The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

901 
WUUS53 KDVN 041531
SVRMLI
IAC031-139-041615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1030 AM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CEDAR COUNTY IN EAST CENTRAL IOWA
  MUSCATINE COUNTY IN EAST CENTRAL IOWA

* UNTIL 1115 AM CDT

* AT 1027 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES NORTH OF WEST          
  LIBERTY...OR 13 MILES SOUTHWEST OF TIPTON...MOVING EAST NORTHEAST  
  AT 35 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED OVER ADAMS.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   ROCHESTER BY 1035 AM CDT.
   LIME CITY BY 1040 AM CDT.
   WILTON BY 1045 AM CDT.
   SUNBURY BY 1050 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4168 9131 4146 9130 4149 9091 4171 9092

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:50 AM CDT, 7 hours 41 minutes earlier.

Area forecast discussion, Jun 4, 2:50 AM CDT, 7 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 AM CDT TUE JUN 4 2002

NONLINEAR PROCESSES DOMINATING FOR THE FIRST TWO PERIODS OF THIS
PACKAGE WHICH THE MODELS DO NOT UNDERSTAND. EACH MODEL IS ALSO OFFERING
DIFFERENT SOLUTIONS ON WHAT WILL HAPPEN. THE ONE THING THAT THE MODELS
DO AGREE ON IS PWS GREATER THAN 1.5 INCHES OVER THE ENTIRE CWFA TODAY
AND THIS EVENING. THIS COMBINED WITH A LLJ...THETA E RIDGE...H3
DIFFLUENCE...AND PLENTY OF OMEGA POINTS TO A HEAVY RAIN THREAT. THUS
WILL APPLY NOWCASTING TOOLS AGAINST THE MODELS TO FIGURE OUT WHAT WILL
HAPPEN FOR PERIOD 1 AND EARLY PERIOD 2. OMEGA...SURFACE...AND 300 MB
HEIGHT FIELDS INDICATE CONVECTION OVER NORTHERN CWFA TO CONTINUE
THROUGH 12Z WHICH WILL HELP HOLD BOUNDARY ACROSS SOUTHERN CWFA IN
PLACE. BASED ON RADAR TRENDS AND PREVIOUS MENTIONED FIELDS...
CONVECTION ACROSS WESTERN HALF OF IOWA NOT TO AMOUNT TO MUCH THROUGH
12Z...BUT NEW CONVECTION TO FIRE ACROSS NORTHEAST IOWA WHICH RADAR
TRENDS INDICATE IS HAPPENING.

AFTER 12Z OMEGA FIELDS EXPLODE OVER CWFA INDICATING A RAPID INCREASE
IN CONVECTION DURING THE MORNING HOURS. GIVEN APPROACHING SHORTWAVE AND
INFLECTION ON THE SURFACE THIS WOULD BE REASONABLE. OMEGA MAXIMIZES
OVER ABOUT THE NORTHERN HALF OF CWFA THROUGH MID-DAY BEFORE REALIGNING
ALONG THE FRONT THIS AFTERNOON. STRONG 925 MB FLOW SHOULD EVENTUALLY
HELP PUSH THE BOUNDARY INTO THE NORTHERN PART OF CWFA BUT POTENTIAL
MESO HIGHS MAY SLOW NORTHWARD MOVEMENT. HEATING TO THE SOUTH AND
MOISTURE POOLING TO ALLOW EXTREME DESTABLIZATION TO OCCUR ALLOWING
CONVECTION TO EXPLODE ALONG THE FRONT. CAP TO BE NONE EXISTENT AND PWS
REMAINING HIGH SO TSRA DEVELOPMENT TO PRODUCE R+ AND LIKELY SVR WX.
FLOOD WATCH TO BE ISSUED FOR AT LEAST NORTHERN HALF OF CWFA AND MAY BE
NORTHERN TWO THIRDS.

OMEGA FIELDS MAXIMIZE ALONG THE FRONT AT 00Z WITH OMEGA BECOMING
NEUTRAL TO NEGATIVE BY 03Z AS SHORTWAVE MOVES NORTHEAST. THIS SUGGESTS
THAT STRONG CONVECTION SHOULD STRATIFORM OUT DURING THE EVENING WITH
IT LIKELY ENDING AROUND 06Z. HOWEVER POTENTIAL FOR A WEAK SURFACE TROF
TO EXTEND ACROSS NORTHERN THIRD OF CWFA WHICH MAY EXTEND PRECIP PAST
06Z. NORTHERLY AND EVENTUALLY NORTHEAST WINDS KICK IN BY 05/12Z AND
CONTINUE DURING THE DAY WEDNESDAY. POTENTIAL FOR LAKE INDUCED CLOUDS AS
DELTA T IS 15. QUIET WX THEN EXPECTED WEDNESDAY NIGHT AS SURFACE RIDGE
BUILDS IN.

TEMPS TODAY ALL DEPENDENT ON WHERE THE SURFACE FRONT WILL BE.
POTENTIAL FOR A 25 DEGREE SPREAD ACROSS CWFA TODAY. NOT MUCH DIFFERENCE
BETWEEN FWC/MAV BUT WILL BE MAKING ADJUSTMENTS. NO CHANGES TO EXTENDED
DUE TO LACK OF TIME.

COORDINATED WITH DSM...LSE...CHI...ILX...AND STL. THANKS.

.DVN...FLOOD WATCH TODAY AND THIS EVENING.
IA...IAZ040>042-051>054-063>068-076>078.
IL...ILZ001-002-007-009-015>018-024.
MO...NONE.

86

In the hours before

Special weather statement, Jun 4, 5:08 AM CDT, 5 hours 23 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-051000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
508 AM CDT TUE JUN 4 2002

...THUNDERSTORMS WITH HEAVY RAIN AND POSSIBLY SEVERE...

A STATIONARY FRONT ACROSS SOUTHERN IOWA AND CENTRAL ILLINOIS WILL MOVE
NORTH AGAIN TODAY AS LOW PRESSURE MOVES UP FROM THE CENTRAL PLAINS.
BEHIND THE FRONT A LOW LEVEL JET WAS TRANSPORTING WARM AND HUMID AIR
FROM THE GULF OF MEXICO. THIS IS INDICATED BY DEW POINTS IN THE UPPER
60S AND LOWER 70S IN EASTERN KANSAS AND NORTHERN MISSOURI.

THUNDERSTORM COMPLEXES ACROSS NORTHEAST IOWA AND NORTHWEST ILLINOIS
ARE EXPECTED TO CONTINUE DURING THE DAYTIME HOURS AND INCREASE IN
COVERAGE. HEAVY RAINFALL IS LIKELY DUE TO THE HIGH MOISTURE CONTENT OF
THE AIR AND EXPECTED TRAINING OF THE THUNDERSTORMS. AT THIS TIME IT
APPEARS THAT A GENERAL 1 TO 1.5 INCH RAINFALL CAN BE EXPECTED WITH
LOCALLY HIGHER AMOUNTS OF 2.5 INCHES OR MORE. THE MOST LIKELY AREA
FOR THE HIGHER RAINFALL AMOUNTS IS NORTH OF AN OSKALOOSA IOWA TO
GALESBURG ILLINOIS LINE...HOWEVER HEAVY RAINFALL CANNOT BE RULED OUT
ACROSS SOUTHEAST IOWA...WEST CENTRAL ILLINOIS...AND FAR NORTHEAST
MISSOURI.

AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE REGION DURING MAXIMUM
HEATING THIS AFTERNOON IS FORECAST TO INCREASE DIRECTIONAL WIND SHEAR
IN THE ATMOSPHERE. THUNDERSTORMS DEVELOPING AHEAD OF THE APPROACHING
COLD FRONT THIS AFTERNOON WILL BE IN A REGION OF VERY UNSTABLE AIR.
SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING EAST OF A
LINE FROM OTTUMWA IOWA TO STERLING ILLINOIS. AT THIS TIME THE PRIMARY
THREAT WOULD BE LARGE HAIL...WITH DAMAGING WINDS ALSO POSSIBLE ALONG AND
SOUTH OF HIGHWAY 34.

IF SEVERE WEATHER DEVELOPS...THE MOSTLY LIKELY TIME PERIOD WOULD BE
FROM 4 TO 9 PM. THE RAIN AND THUNDERSTORMS ARE FORECAST TO END AROUND
MIDNIGHT AS HIGH PRESSURE BUILDS INTO THE REGION.

EMERGENCY MANAGERS AND SPOTTERS SHOULD PREPARE FOR HEAVY
RAINFALL TODAY...AND POSSIBLE ACTIVATION FOR SEVERE WEATHER THIS
AFTERNOON AND EVENING.

86
Local storm report, Jun 4, 8:06 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
806 AM CDT TUE JUN 04 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    CALAMUS                   IA   HEAVY RAIN
06/04/02   CLINTON                        2.3 INCHES OF RAIN
                                          SINCE 6AM.
REPORTED BY
                                          MEDIA.

0800 AM    CHARLOTTE                 IA   FLOOD
06/04/02   CLINTON                        REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL.
                                          ROCK CREEK
                                          FLOODING PARTS OF
                                          CHARLOTTE.
Local storm report, Jun 4, 8:06 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
806 AM CDT TUE JUN 04 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    CALAMUS                   IA   HEAVY RAIN
06/04/02   CLINTON                        2.3 INCHES OF
                                          OF RAIN SINCE 6AM.
                                          REPORTED BY
                                          MEDIA.

0800 AM    CHARLOTTE                 IA   FLOOD
06/04/02   CLINTON                        REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL.
                                          ROCK CREEK
                                          FLOODING PARTS OF
                                          CHARLOTTE.
Local storm report, Jun 4, 8:45 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 AM CDT TUE JUN 04 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0943 AM    INDEPENDENCE              IA   .88 INCH HAIL
06/04/02   BUCHANAN                       REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Jun 4, 9:44 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 AM CDT TUE JUN 04 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0943 AM    INDEPENDENCE              IA   .88 INCH HAIL
06/04/02   BUCHANAN                       REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Jun 4, 10:02 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1002 AM CDT TUE JUN 04 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    PEARL CITY                IL   URBAN FLOODING
06/04/02   STEPHENSON                     REPORTED BY EMERGENCY
                                          MANAGEMENT.  SEVERAL
                                          BASEMENTS FLOODED.
                                          SOME ROADS CLOSED DUE
                                          TO FLOODING.

0445 AM    PEARL CITY                IL   .5 INCH HAIL
06/04/02   STEPHENSON                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

0445 AM    PEARL CITY                IL   40 MPH TSTM GUST
06/04/02   STEPHENSON                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

0525 AM    DUBUQUE                   IA   URBAN FLOODING
06/04/02   DUBUQUE                        REPORTED BY EMERGENCY
                                          MANAGEMENT.  STREETS
                                          FLOODED DOWNTOWN.
                                          MANHOLE COVERS OFF.

0525 AM    DURANGO                   IA   SMALL STREAM FLOODING
06/04/02   DUBUQUE                        LITTLE MAQUOKETA RIVER
                                          OUT OF ITS BANKS WITH 4
                                          FEET OF WATER ON ROAD.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0604 AM    DURANGO                   IA   URBAN FLOODING
06/04/02   DUBUQUE                        REPORTED BY EMERGENCY
                                          MANAGEMENT.  STREETS
                                          AND ROADS CLOSED AT
                                          DURANGO, BURTANS
                                          FURNACE AND HALES MILLS.

0700 AM    WINTHROP                  IA   SMALL STREAM FLOODING
06/04/02   BUCHANAN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          2.7 INCHES OF RAIN.
                                          BUFFALO CREEK FLOODED
                                          WITH WATER OVER 939 E.

0700 AM    HAZLETON                  IA   .5 INCH HAIL
06/04/02   BUCHANAN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0800 AM    CALAMUS                   IA   HEAVY RAIN
06/04/02   CLINTON                        REPORTED BY MEDIA.  2.3
                                          INCHES OF RAIN AT
                                          CALAMUS SINCE 6 A.M.

0803 AM    CHARLOTTE                 IA   SMALL STREAM FLOODING
06/04/02   CLINTON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          ROCK CREEK OUT OF ITS
                                          BANKS.

0820 AM    1 WNW DEWITT              IA   SMALL STREAM FLOODING
06/04/02   CLINTON                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.  SILVER
                                          CREEK WEST  OF DEWITT
                                          OUT OF ITS BANKS.

0835 AM    SCOTCH GROVE              IA   SMALL STREAM FLOODING
06/04/02   JONES                          REPORTED BY STORM
                                          SPOTTER.  PRAIRIE CREEK
                                          OUT OF ITS BANKS
                                          BETWEEN SCOTCH GROVE
                                          AND MONTICELLO

0840 AM    1 NNE GAMBRILL            IA   SMALL STREAM FLOODING
06/04/02   SCOTT                          WAPSIPINICON RIVER
                                          NEARING BANKFUL AT
                                          FAIRYLAND PARK.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0840 AM    CEDAR RAPIDS              IA   HEAVY RAIN
06/04/02   LINN                           REPORTED BY STORM
                                          SPOTTER.  2.38 INCHES
                                          OF RAIN SINCE 4 A.M.

0844 AM    INDEPENDENCE              IA   .88 INCH HAIL
06/04/02   BUCHANAN                       REPORTED BY STORM
                                          SPOTTER.

0844 AM    MONTICELLO                IA   URBAN FLOODING
06/04/02   JONES                          REPORTED BY STORM
                                          SPOTTER.  HIGHWAY 38
                                          CLOSED DUE TO FLOODING.

0845 AM    DEWITT                    IA   HEAVY RAIN
06/04/02   CLINTON                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.  3.5
                                          INCHES OF RAIN SINCE 6
                                          P.M.

0904 AM    BARSTOW                   IL   HEAVY RAIN
06/04/02   ROCK ISLAND                    REPORTED BY FIRE AND
                                          RESCUE.  1.10 INCHES OF
                                          RAIN.

0907 AM    TORONTO                   IA   SMALL STREAM FLOODING
06/04/02   CLINTON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.
                                          WAPSIPINICON RIVER OVER
                                          ITS BANKS.

0907 AM    CLINTON                   IA   HEAVY RAIN
06/04/02   CLINTON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          3 INCHES OF RAIN AT 8 A.M

0907 AM    CHARLOTTE                 IA   URBAN FLOODING
06/04/02   CLINTON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          HOUSES AND BASEMENTS
                                          FLOODED.

0912 AM    BETTENDORF                IA   URBAN FLOODING
06/04/02   SCOTT                          REPORTED BY EMERGENCY
                                          MANAGEMENT.  IN
                                          BETTENDORF - RIVER
                                          DRIVE AND MIDDLE ROAD
                                          AT 53RD STREET CLOSED
                                          DUE TO FLOODING.

0917 AM    MOLINE                    IL   HEAVY RAIN
06/04/02   ROCK ISLAND                    REPORTED BY STORM
                                          SPOTTER.  1.58 INCHES
                                          OF RAIN SINCE 7 A.M.

0945 AM    FREEPORT                  IL   SMALL STREAM FLOODING
06/04/02   STEPHENSON                     REPORTED BY PUBLIC.
                                          CREEK IN TAYLOR PARK
                                          OUT OF ITS BANKS.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 10:07 PM CDTSevere Thunderstorm WarningDVNDubuque53 min
Jun 3, 10:16 PM CDTSevere Thunderstorm WarningDVNJackson54 min
Jun 3, 11:13 PM CDTFlash Flood WarningDVNBuchanan, Delaware6 hr
Jun 4, 4:06 AM CDTFlash Flood WarningDVNDubuque5 hr
Jun 4, 5:24 AM CDTFlash Flood WarningDVNJackson, Jones5 hr
Jun 4, 6:24 AM CDTFlash Flood WarningDVNBuchanan, Delaware6 hr
Jun 4, 7:25 AM CDTFlash Flood WarningDVNCedar, Clinton, Muscatine, Scott6 hr
Jun 4, 8:43 AM CDTFlash Flood WarningDVNLinn3 hr
Jun 4, 8:55 AM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware50 min
Jun 4, 9:06 AM CDTFlash Flood WarningDVNDubuque5 hr
Jun 4, 10:02 AM CDTSevere Thunderstorm WarningDVNLinn43 min
Jun 4, 10:20 AM CDTFlash Flood WarningDVNJackson, Jones5 hr
Jun 4, 11:04 AM CDTSevere Thunderstorm WarningDVNDelaware41 min
Jun 4, 11:43 AM CDTFlash Flood WarningDVNBuchanan, Cedar, Clinton, Delaware, Dubuque, Jackson and 4 more6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.